Share Facebook
Crohn's Disease Forum » Treatment » Prednisone/Entocort » So much people complain about Prednisone, so i have some question :)


09-27-2010, 09:46 AM   #1
BloodDrama
Member
 
BloodDrama's Avatar
 
Join Date: Sep 2010

My Support Groups:
So many people complain about Prednisone, so i have some question :)

After taking budesonide for 3 months with no improvement to my crohn's , im beginning to take prednisone, 40 mg per day + imuran.
After reading some topics about prednisone on the internet i got really scared about the side affects.
Gaining some weight would be good due to my underweight of 15 kg!
I am scared of the "moon face" and of mood swings.

My questions are:
If all my life i was very skinny, always close to underweight (fast metabolism or whatever) am i in a risk of getting fat and having a "moon face" ? in other words does it make any difference?

How will prednisone affect me while having a bipolar disorder? (im being treated with Valproic Acid)

Thank you very much!

Last edited by BloodDrama; 09-27-2010 at 10:10 AM.
09-27-2010, 10:15 AM   #2
MapleLeafGirl
Senior Member
 
MapleLeafGirl's Avatar
 
Join Date: Apr 2010
Location: Hamilton, Ontario
Everyone is different with prednisone. I have always been very skinny and close to underweight as well. All three times I have been on prednisone, I have gained anywhere from 10-15 pounds and had a moon face. However, one I've been off the weight and moon face have gone away. In fact I would like to be able to keep some of the weight I gain on prednisone, but haven't been able to.

I am not sure about the bipolar disorder affects. You may want to check with your doctor.
__________________
Kelly

Diagnosed: August 2006
Current Meds: Imuran (125 mg), Budesonide (9 mg)
09-27-2010, 10:47 AM   #3
Crohn's 35
Inactive Account
 
Join Date: Oct 2009
Hi there, welcome to the forum!!! As Kelly says we are all different. Not everyone gets the same side effects and quick taper/shorter term is best to get it under control until the imuran kicks in. I am assuming you are have regular blood work? Prednisone does help you feel better and the moon face does happen but as soon as you go off it , everything goes back to normal. Long term Prednisone is best to be avoided. Just watch what you eat and stay calm. I was told 20 years ago that Crohns patients should always carry 10-15lbs more weight on them because unpredictable as it is Crohns people flare and dont eat. Losing alot of weight poses health risks too. If you can exercise, that helps. . Glad you found us. What country are you from?
09-27-2010, 11:17 AM   #4
BloodDrama
Member
 
BloodDrama's Avatar
 
Join Date: Sep 2010

My Support Groups:
Thanks, im glad i found this place too, wasnt too hard tho, i just googled "Crohns Disease forum"

Im new to crohns, only 3 months ago it was discovered in me,
have alot to learn.
This far many stories on the net about Imuran giving people skin cancer and infections,
or prednisone driving people into a crazy mania or getting a severe acne creep me out.

Hope things go good for me :|
09-27-2010, 12:46 PM   #5
My Butt Hurts
Squeals-a-lot!
 
My Butt Hurts's Avatar
 
Join Date: Aug 2007
Everyone reacts differently to different meds when it comes to Crohn's. That's why we are so hard to treat sometimes.
I looooove when I am on prednisone! It gives me energy to do things that I normally put off doing, and I am in a great mood. It doesn't keep me up at night like it does for some others.
It does increase my appetite, but I am usually trying to put on weight when I need pred.
I never got the moon face and only a little bit of acne.

I hope you have good luck with it.
Welcome to the forum!
MBH
09-27-2010, 01:15 PM   #6
Astra
Moderator
 
Astra's Avatar
 
Join Date: Jan 2010
Location: St Helens, Merseyside, United Kingdom

My Support Groups:
Hi Blood
and welcome

Yes everyone reacts differently with all the meds, I was allergic to Imuran.
But I have a love/hate relationship with Pred! I love the energy, the speedy wizzy feelings, the ability to eat, and the euphoria. Pred has never given me acne, mood swings and I only gained a bit of weight which soon fell off. I had a bit of moon face but it was much needed, I was looking gaunt!
I hate the insomnia tho, I love my sleep!
Pred saved my life and healed me quickly.
40mg isn't too high, and once you start tapering things will get better, just enjoy the ride! Use the energy to your advantage, don't fight it, go with it, or you'll make yourself anxious.
lotsa luv
Joan xxx
__________________


Joan

Dx Crohn's in TI 2005 symptoms for 15 years prior

BEEN ON -Azathioprine, 6MP, Prednisolone, Pentasa, Budesonide, Metronidazole, Humira, Methotrexate,

NOW ON -Amitriptyline 25mg
21/02/14 Right hemicolectomy surgery




http://www.facebook.com/#!/profile.p...4208290&ref=ts

No-one should make you feel inferior without your consent!

09-27-2010, 01:20 PM   #7
Inna
New Member
 
Join Date: Jan 2010
Location: New Jersey
Prednisone effect lasts for up to few weeks after the treatment. The moon face will be gone. But other side effects can have longer effect like osteoporosis. Also, make sure to tell your doctor that your are taking valproic acid before he starts you on prednisone.
09-27-2010, 02:59 PM   #8
BloodDrama
Member
 
BloodDrama's Avatar
 
Join Date: Sep 2010

My Support Groups:
Also, make sure to tell your doctor that your are taking valproic acid before he starts you on prednisone.
I was told that the only problem about taking them together is that both might cause osteoporosis.
Again, i hope that ill stay safe from that
09-27-2010, 03:06 PM   #9
Rebecca85
Senior Member
 
Rebecca85's Avatar
 
Join Date: Apr 2010
Location: Nottingham, UK
I guess if you are bipolar you might be one of the few that get mania or severe depression on Pred. I would let your family and friends know what is happening, they will probably be able to spot any changes in your mood quicker than you. Also take lots of calcium and vit D to ward off osteoporosis.
__________________
Crohn's in the terminal ileum, dxed Jun '10

125mg azathioprine
4g Pentasa
09-28-2010, 05:03 PM   #10
BloodDrama
Member
 
BloodDrama's Avatar
 
Join Date: Sep 2010

My Support Groups:
This far it made me more energized and my appetite is crazy!
09-28-2010, 06:42 PM   #11
Lisa
Adminstrator
 
Lisa's Avatar
 
Join Date: Apr 2010
Location: New York

My Support Groups:
I remember getting the munchies, and the moon face...energy....I was on a rotating shift at work for 8 years, so my sleep schedule was already messed up.....

I don't remember any mood swings, etc...nothing 'bad'.....and, my latest dexa scan was fine.....and I've been on pred multiple times at doses up to 80mg/day to start!.....
__________________

30 plus years and counting with UC/Crohn's!
on remicade since 11/05

While my experiences may not be what everyone has had- I feel it is worthwhile to share any and all experiences that may be beneficial to others.
09-28-2010, 10:39 PM   #12
ThatGuy2006
Senior Member
 
ThatGuy2006's Avatar
 
Join Date: Oct 2008
Location: Charleston, South Carolina
I'm sure i share the same love/hate relationship with pred as most of the people on this forum. It has pulled me out of bad flares before but the side effects are ridiculous. I feel bad for my girlfriend sometimes because I can be more emotional than a pregnant woman!

Insomnia is another bad one for me.
As far as how it will interact with your bipolar disorder, I'm not too sure. If you do notice a drastic change in mood, do what I do and try to isolate yourself for a few minutes to cool off.
__________________
"In the end it's not the years in your life that count. It's the life in your years."
10-05-2010, 08:35 PM   #13
MAD
New Member
 
Join Date: Feb 2010
I have also always been small but on Prednisone i lost over 7kg so no moon face i looked like a skeleton instead, but i works in different way for everyone. I am off it now and still doing great still small so all good. Hope everything goes well for you to.
10-05-2010, 08:43 PM   #14
redward
New Member
 
Join Date: Aug 2010
I was about 50 lbs underweight when I started on prednisone and gained it all back in about 2 months. I've had to go back on it twice since and while I've noticed some weight gain, it's only been a few pounds. But I do try to catch myself from eating an extra meal because of the added hunger.

I haven't had any unusual swelling or moon face.
10-05-2010, 08:47 PM   #15
Lucy
Senior Member
 
Lucy's Avatar
 
Join Date: Jun 2010
Location: Texas

My Support Groups:
Hello and welcome to the forum. I don't have any experience with pred. just wanted to say hello and glad your here. Hope the meds help. Check with your doc about mixing the meds.
__________________
DX: Crohn's in the terminal ileum 1997/2010 in colon
Meds: Humira 40 mg injection weekly
This is my wish for you: Comfort on difficult days, smiles when sadness intrudes, rainbows to follow the clouds, laughter to kiss your lips, sunsets to warm your heart, hugs when spirits sag, beauty for your eyes to see, friendships to brighten your being, faith so that you can believe, confidence for when you doubt, courage to know yourself, patience to accept the truth, Love to complete your life.
10-07-2010, 01:31 PM   #16
Dras
Senior Member
 
Dras's Avatar
 
Join Date: May 2010
Hey Blood,

I think you missed Pen's question, which country are you from?
__________________
Simone

Currently taking:
6mg Entocort
16mg Methylprednisolone
50mg Azapress
Reply

Crohn's Disease Forum » Treatment » Prednisone/Entocort » So much people complain about Prednisone, so i have some question :)
Thread Tools


All times are GMT -5. The time now is 03:00 PM.
Copyright 2006-2017 Crohnsforum.com